Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 22, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 20, 2020, 11:38 PM CDT for Lyon County, Osage County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2020, 11:38 PM CDT (04:38 UTC)
- Expired
- Jul 21, 2020, 3:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 879 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
089
WGUS53 KTOP 210438
FFWTOP
KSC111-139-210830-
/O.NEW.KTOP.FF.W.0022.200721T0438Z-200721T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1138 PM CDT Mon Jul 20 2020
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Southwestern Osage County in east central Kansas...
Northeastern Lyon County in east central Kansas...
* Until 330 AM CDT.
* At 1136 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to four inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Osage City, Reading, Olivet and Melvern Lake.
Additional rainfall amounts of one to two inches are possible in the
warned area.
This includes Kansas Turnpike between mile markers 133 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3841 9600 3843 9603 3849 9620 3865 9606
3868 9574 3844 9572 3843 9595
FLASH FLOOD...RADAR INDICATED
$$
Gargan1 follow-up statement
111
WGUS73 KTOP 210554
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1254 AM CDT Tue Jul 21 2020
KSC111-139-210830-
/O.CON.KTOP.FF.W.0022.000000T0000Z-200721T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osage-Lyon-
1254 AM CDT Tue Jul 21 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
SOUTHWESTERN OSAGE AND NORTHEASTERN LYON COUNTIES...
At 1249 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. 3 to 5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Osage City, Reading, Olivet and Melvern Lake.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
This includes Kansas Turnpike between mile markers 133 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3841 9600 3843 9603 3849 9620 3865 9606
3868 9574 3844 9572 3843 9595
FLASH FLOOD...RADAR INDICATED
$$
GarganWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:40 PM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Jul 20, 6:40 PM CDT, 4 hours 58 minutes before
Area Forecast Discussion National Weather Service Topeka KS 640 PM CDT Mon Jul 20 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Tuesday) Issued at 203 PM CDT Mon Jul 20 2020 As of 1930Z Monday afternoon, a complex weather pattern remains across the Central Plains with a weak midlevel shortwave trough progressing eastward in northern MO. Weak 700 mb WAA has allowed for a narrow zone of showers and storms to continue from Republic County to Shawnee County. This activity may continue through the remainder of the afternoon until 700 mb winds veer. Furthermore, the outflow boundary from the morning convection has pushed well- south of the forecast area into southern KS. Isolated to scattered convection has developed along and just north of the boundary. With mean flow from the west, I expect the bulk of this activity to remain south of the area through the afternoon. A remnant MCV is slowly progressing ENE from southwest KS and should arrive to eastern KS by early evening. This is likely to allow for additional development north of the outflow boundary into portions of the forecast area, with best chances along and south of I-70. Steep lapse rates will contribute to MUCAPE values around 2000 J/kg. The wind field is typical of late July with effective shear values of 20-25 kts, which should foster a mainly multicell convective mode capable of damaging winds. The more substantial risk may be heavy rainfall leading to localized flash- flooding. Pwat values remain near 2 inches and could lead to rainfall rates of 1-2 inches per hour. Another round of thunderstorm activity is probable after 06Z tonight. Scattered thunderstorms are progged to develop along a lee surface trough axis across western NE/southern SD by late afternoon as a midlevel trough ejects into the Northern Plains. Initial supercell structures will likely grow upscale and progress southeastward within the instability gradient. Storms may cross the NE/KS border between 07-09Z. Damaging winds and heavy rainfall look to be the primary hazards tonight. Confidence decreases with southeastward extent as the LLJ veers, decreasing support for MCS maintenance. As a result the severe threat drastically decreases for areas along/south of I-70, as I anticipate the UDCZ to become displaced with southern extent. Quieter conditions should return by midday Tuesday, as any remnants of the overnight MCS should diminish or push southeast of the area. Afternoon temperatures should reach the mid-80s. .LONG TERM...(Tuesday night through Monday) Issued at 203 PM CDT Mon Jul 20 2020 Transitioning into the extended period, additional thunderstorm chances are possible Tuesday night into Wednesday morning. The aforementioned surface trough will slide into the forecast area by Tuesday evening, stalling just north of I-70. A 20-30 kt LLJ jet will overrun the boundary and could result in thunderstorm development. The primary hazard looks to be heavy rainfall. The next chance for rainfall looks to come Thursday as a shortwave trough ejects northeastward across the High Plains. Beyond Thursday, the stagnant midlevel ridge across the southern US will regress westward across the Central Plains, yielding drier conditions with near-normal temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 635 PM CDT Mon Jul 20 2020 VFR prevails at KTOP/KFOE/KMHK with several rounds of TSRA possible throughout forecast period. Confidence is highest in first cluster progged to lift northeast into the area aft 02z. Sct showers may linger after the initial line of TSRA. There remains the possibility for another line of TSRA entering from the northwest around sunrise with highest confidence towards KMHK. Winds at this time are variable and depends upon the strength of the line of TSRA. Storms should clear temporarily with a low possibility for additional afternoon development impacting sites. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baerg LONG TERM...Baerg AVIATION...22
Hazardous weather outlook, Jul 20, 3:04 PM CDT, 8 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 304 PM CDT Mon Jul 20 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-212015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 304 PM CDT Mon Jul 20 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are possible area wide this evening and tonight. A few of these storms may be severe with damaging winds, mainly north of Interstate 70. Heavy rainfall may result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jul 20, 9:50 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
950 PM CDT Mon Jul 20 2020
KSZ035-037-210315-
Dickinson-Morris-
950 PM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON AND
SOUTHWESTERN MORRIS COUNTIES UNTIL 1015 PM CDT...
At 949 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burdick, moving north at 15 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Herington, Latimer and Burdick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3861 9693 3861 9699 3877 9703 3877 9668
3852 9674 3852 9693
TIME...MOT...LOC 0249Z 181DEG 13KT 3859 9686
JPLocal storm report, Jul 20, 10:16 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1016 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM TSTM WND GST 5 NW READING 38.58N 96.02W
07/20/2020 E60 MPH LYON KS CO-OP OBSERVER
&&
SMBSpecial weather statement, Jul 20, 10:28 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
1028 PM CDT Mon Jul 20 2020
KSZ035-037-210400-
Dickinson-Morris-
1028 PM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON AND
WESTERN MORRIS COUNTIES UNTIL 1100 PM CDT...
At 1027 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Burdick, moving northeast at 25 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Herington, White City, Parkerville, Latimer and Burdick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3855 9693 3861 9693 3861 9698 3882 9692
3878 9659 3853 9677
TIME...MOT...LOC 0327Z 203DEG 23KT 3863 9685
JPSpecial weather statement, Jul 20, 10:35 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
1035 PM CDT Mon Jul 20 2020
KSZ054-055-058-210400-
Coffey-Lyon-Osage-
1035 PM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSAGE...NORTHWESTERN
COFFEY AND NORTHEASTERN LYON COUNTIES UNTIL 1100 PM CDT...
At 1034 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Reading, moving northeast at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Osage City, Lyndon, Lebo, Hartford, Neosho Rapids, Reading, Olivet
and Melvern Lake.
This includes the following highways...
Interstate 35 between mile markers 135 and 153.
Kansas Turnpike between mile markers 132 and 155.
LAT...LON 3848 9620 3874 9599 3874 9595 3876 9594
3858 9558 3829 9593
TIME...MOT...LOC 0334Z 204DEG 5KT 3856 9602
JPSpecial weather statement, Jul 20, 11:04 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
1104 PM CDT Mon Jul 20 2020
KSZ023-024-039-210430-
Shawnee-Pottawatomie-Jackson-
1104 PM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE...EAST
CENTRAL POTTAWATOMIE AND SOUTHWESTERN JACKSON COUNTIES UNTIL 1130 PM
CDT...
At 1104 PM CDT, Doppler radar was tracking a strong thunderstorm near
Delia, moving northeast at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
St. Marys, Mayetta, Emmett, Delia and Potawatomi Reservation.
LAT...LON 3913 9598 3912 9599 3913 9599 3913 9601
3916 9606 3918 9607 3919 9608 3919 9610
3920 9611 3919 9612 3923 9618 3950 9595
3936 9568
TIME...MOT...LOC 0404Z 218DEG 28KT 3927 9600
GarganSpecial weather statement, Jul 20, 11:19 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Topeka KS 1119 PM CDT Mon Jul 20 2020 KSZ055-056-058-210445- Coffey-Franklin-Osage- 1119 PM CDT Mon Jul 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FRANKLIN... SOUTHEASTERN OSAGE AND NORTH CENTRAL COFFEY COUNTIES UNTIL 1145 PM CDT... At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm over Melvern, moving northeast at 25 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Waverly, Williamsburg, Quenemo, Melvern, Olivet and Beto Junction. This includes Interstate 35 between mile markers 156 and 174. LAT...LON 3838 9564 3845 9577 3867 9561 3849 9537 TIME...MOT...LOC 0419Z 218DEG 23KT 3848 9565 Gargan
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:22 PM CDT | Special Weather Statement | TOP | Lyon | 38 min |
| Jul 20, 8:32 PM CDT | Special Weather Statement | TOP | Dickinson | 43 min |
| Jul 20, 8:52 PM CDT | Special Weather Statement | TOP | Lyon | 38 min |
| Jul 20, 9:07 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 38 min |
| Jul 20, 9:10 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 37 min |
| Jul 20, 9:13 PM CDT | Special Weather Statement | TOP | Osage | 47 min |
| Jul 20, 9:18 PM CDT | Special Weather Statement | TOP | Morris | 42 min |
| Jul 20, 9:32 PM CDT | Special Weather Statement | TOP | Dickinson | 28 min |
| Jul 20, 9:35 PM CDT | Special Weather Statement | TOP | Lyon | 40 min |
| Jul 20, 9:43 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 47 min |
| Jul 20, 9:50 PM CDT | Special Weather Statement | TOP | Morris | 25 min |
| Jul 20, 10:21 PM CDT | Areal Flood Advisory | TOP | Lyon, Osage | 3 hr |
| Jul 20, 10:28 PM CDT | Special Weather Statement | TOP | Morris | 32 min |
| Jul 20, 10:35 PM CDT | Special Weather Statement | TOP | Lyon | 25 min |
| Jul 20, 11:04 PM CDT | Special Weather Statement | TOP | Jackson | 26 min |
| Jul 20, 11:19 PM CDT | Special Weather Statement | TOP | Osage | 26 min |
| Jul 20, 11:47 PM CDT | Special Weather Statement | TOP | Jackson | 28 min |
| Jul 21, 12:26 AM CDT | Special Weather Statement | TOP | Nemaha | 34 min |
| Jul 21, 12:38 AM CDT | Flash Flood Warning | TOP | Jackson, Jefferson | 4 hr |
| Jul 21, 12:57 AM CDT | Special Weather Statement | TOP | Coffey | 33 min |
| Jul 21, 2:40 AM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| Jul 21, 3:26 AM CDT | Flash Flood Warning | TOP | Lyon, Osage | 4 hr |
| Jul 21, 4:23 AM CDT | Areal Flood Warning | TOP | Jackson, Jefferson | 3 hr |
| Jul 21, 4:33 AM CDT | Areal Flood Advisory | TOP | Coffey, Lyon, Osage | 3 hr |
| Jul 21, 6:40 AM CDT | Areal Flood Warning | TOP | Lyon | 3 hr |
| Jul 21, 7:27 AM CDT | Areal Flood Warning | TOP | Lyon, Osage | 3 hr |
| Jul 21, 9:38 AM CDT | Areal Flood Warning | TOP | Lyon | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.